From Our 2008 Archives

Taking Codeine While Breast-Feeding May Harm Infant

By Alan Mozes
HealthDay Reporter

MONDAY, Aug. 25 (HealthDay News) — Breastfeeding moms who take medicines containing codeine may be unwittingly risking the health of their infant, new Canadian research suggests.

The study indicates that a relatively rare genetic predisposition causes some women to metabolize codeine-laced drugs into morphine far faster than normal — possibly harming the infant's central nervous system in the process.

In such cases, the threat of a morphine overdose appears to be reversible if the woman stops taking the medication. However, for mothers with the genetic vulnerability, the unabated ingestion of codeine and gradual build-up of morphine in a baby's system can prompt extreme sleepiness, abnormal breathing, and even death, the researchers warned.

The finding echoes a public health advisory issued by the U.S. Food and Drug Administration in 2007.

"Codeine itself doesn't have any pain-relieving effects, but our body changes it into morphine, and that's what combats the pain," explained study author Parvaz Madadi, a doctoral candidate in the department of physiology and pharmacology at the University of Western Ontario, in Canada.

"The problem is that your genetic makeup makes more or less of it," she noted. "So this is where the risk lies, because you can't know in advance what that predisposition would be, unless you would do a genetic test, which is not standard routine at this point. So while it would not be a problem in all cases, I would say that codeine cannot be considered a safe drug for some mothers who are breast-feeding their infants."

Madadi and a team of Canadian researchers published the findings in the Aug. 20 online issue of Clinical Pharmacology & Therapeutics.

The study authors pointed out that pain-relief medications are commonly prescribed for new mothers, given that almost half of all babies are delivered by either Caesarean section or episiotomy.

Given that the American Academy of Pediatrics recommends codeine as "compatible" with breast-feeding, and given that an estimated 80 percent of North American mothers breast-feed, Madadi and her colleagues calculate that upwards of 40 percent of all new mothers may be breast-feeding while consuming codeine for post-delivery pain.

Among that group, the researchers noted that between 1 percent and 10 percent of mothers with white European ancestry appear to have the risky genetic variant that causes morphine overproduction. Prior research indicates that the figure might be higher for other ethnicities.

Madadi noted that the current research effort was launched following the death of a Canadian infant due to the excessive ingestion — following 12 days of breastfeeding — of codeine-produced morphine.

In that instance, the mother, who was prescribed codeine-containing painkillers following an episiotomy, was later found to have the problematic genotype.

To explore the issue, the research team analyzed DNA samples collected from 72 mothers across Canada who consumed post-delivery codeine between 2004 and 2007. All the women also participated in a telephone survey to gauge the health of the mother and the central nervous system of the child — both before, during and after codeine consumption.

Nearly one-quarter of the infants exhibited some central nervous system depression — manifested by reduced alertness — while breastfeeding during maternal codeine ingestion.

Among this group, mothers were found to have consumed, on average, almost 60 percent more codeine than mothers with healthy babies. This led the team to conclude, in fact, that excessive codeine consumption while breastfeeding can compromise a baby's health, whether or not the mother is one of the relatively few affected by a genetic predisposition to overproduce morphine.

But when honing in on the genetic front, the researchers indeed found that two mothers of symptomatic children carried the problematic genetic predisposition. In these two instances, the child's reaction to codeine consumption was particularly severe, with one baby ultimately dying as a result.

Julie Kable, an assistant professor of pediatrics at Emory University School of Medicine in Atlanta, said that the work represents "the wave of the future in science.

"The basic nature of this finding does not surprise me, given that this is where science is going, with a huge effort being made to better understand the interaction of one's genes with exposure to various substances. And it's not unheard of for this kind of science to lead to an altering of ob/gyn practice. It should be said, for example, that it wasn't so long ago — in the 60s and 70s — that women were actually given alcohol to stop premature labor. So, the possibility that this is true does create a burden to do the appropriate testing before we make such prescriptions."

SOURCES: Parvaz Madadi, Ph.D. candidate, department of physiology and pharmacology, University of Western Ontario, London, Ontario, Canada; Julie Kable, Ph.D., assistant professor, pediatrics, Emory University School of Medicine, Atlanta; Aug. 20, 2008, Clinical Pharmacology & Therapeutics, online

Copyright © 2008 ScoutNews, LLC. All rights reserved.